Objective: To describe a case of serotonin syndrome due to paroxetine and ethanol.
Case summary: A 57-year-old white man was brought to the emergency department one day after ingesting paroxetine 3600 mg and a pint of hard liquor. He denied the use of any other drug or herbal products and regular use of alcohol. Upon arrival to the hospital, vital signs were blood pressure 188/103 mm Hg, heart rate 114 beats/min, respiratory rate 28 breaths/min, temperature 36.8 degrees C, and O2 saturation 96% on room air. Findings on physical examination included dilated pupils, facial flushing, diaphoresis, shivering, myoclonic jerks, tremors, and hyperreflexia. A tentative diagnosis of serotonin syndrome was made. Initially, cyproheptadine 8 mg was administered orally with no observable effect. An additional 12 mg was given in 3 doses over 24 hours. Symptoms abated slowly over the next 6 days, during which a thorough evaluation failed to reveal any other potential causes for the patient's condition. Serum paroxetine concentrations at 27.5 and 40 hours after ingestion were 1800 and 1600 ng/mL, respectively (normal 20-200 ng/mL).
Discussion: Serotonin syndrome is rarely reported in patients taking only one serotonergic medication. Although serum paroxetine concentrations have not been shown to correlate with efficacy or toxicity, our patient's serum paroxetine concentration was 9 times the upper end of the therapeutic range. Cyproheptadine, which has been suggested as a therapy, did not appear beneficial in this patient. Use of the Naranjo probability scale indicated a probable relationship between the serotonin syndrome and the overdose of paroxetine taken by this patient.
Conclusions: More studies are needed to better assess the role of cyproheptadine and other serotonin antagonists in the management of the serotonin syndrome. Regardless of the use of cyproheptadine or other agents, attention should be paid to fluid status, decontamination, and management of hyperthermia, agitation, and seizures.